Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Gaylord, MI

May 15, 2001Antrim County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 15, 2001, 7:48 PM EDT for Antrim County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 15, 2001, 7:48 PM EDT (23:48 UTC)
Expired
May 15, 2001, 8:30 PM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Antrim County, MI

The radar

The NCL Michigan radar (KAPX), 44 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 152349
SVRAPN
MIC009-160030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
748 PM EDT TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 830 PM EDT

* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF TORCH LAKE...OR ABOUT 7 MILES
  NORTHWEST OF BELLAIRE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  CLAM RIVER AROUND 755 PM EDT
  BELLAIRE...LAKE BELLAIRE AROUND 805 PM EDT
  

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

LAT...LON 4514 8537 4499 8551 4484 8506 4495 8495


0

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:22 AM EDT, 8 hours 26 minutes earlier.

Area forecast discussion, May 15, 11:22 AM EDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1122 AM EDT TUE MAY 15 2001

OVERALL PATTERN HAS NOT CHANGED DRASTICALLY SINCE YESTERDAY...THOUGH
TIGHT BAROCLINIC ZONE/MOISTURE GRADIENT ALOFT HAS SHIFTED EASTWARD
ACROSS MICHIGAN. DEVELOPING LOW PRESSURE IS STILL CENTERED IN THE
NORTHERN PLAINS...WITH THE ASSOCIATED WARM FRONT EXTENDING SOUTHEAST
ACROSS SOUTHERN WISCONSIN INTO NORTHERN INDIANA. THIS FRONT IS STILL
EXPECTED TO MAKE LITTLE PROGRESS TODAY. MAIN CONCERN FOR THE
AFTERNOON CONTINUES TO REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES.

STRONG 850-700 MB BAROCLINIC ZONE/MOISTURE AXIS LIES ACROSS MUCH OF
MICHIGAN...JUST NORTH AND WEST OF THE SURFACE BOUNDARY. GOOD JET
FORCING IS NOT MOVING OVERHEAD LIKE WE HAD YESTERDAY. HOWEVER...
STRONG ISENTROPIC ASCENT IS OCCURRING OVER THE SURFACE BOUNDARY...
INTO THE BAROCLINIC ZONE...AND WILL CONTINUE TO TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS. EXPECT COVERAGE TO BECOME A BIT MORE
WIDESPREAD THIS AFTERNOON AS A SHORTWAVE...MOVING ACROSS NORTHERN
MINNESOTA AT THE MOMENT PER WATER VAPOR LOOP...DROPS ACROSS MICHIGAN
ON THE BACK SIDE OF THE UPPER RIDGE. SINCE WE ARE STILL WELL NORTH
OF THE SURFACE FRONT...THE CONVECTION WILL NOT BE SURFACE BASED.
HOWEVER...ELEVATED INSTABILITY IS QUITE GOOD...WITH LAPSE RATES
ABOVE 800 MB APPROACHING 7 C/KM.

.APX...NONE.

BAK

In the hours before

Local storm report, May 15, 4:18 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT TUE MAY 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    LELAND                    MI   1 INCH HAIL
05/15/01   LEELANAU                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0417 PM    SUTTONS BAY               MI   1.75 INCH HAIL
05/15/01   LEELANAU                       REPORTED BY PUBLIC.

0418 PM    SUTTONS BAY               MI   1 INCH HAIL
05/15/01   LEELANAU                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 15, 5:09 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
509 PM EDT TUE MAY 15 2001

INITIAL REPORTS OF HAIL IN NORTHERN LEELANAU COUNTY
OCCURRED AROUND 4 PM.  THE LARGEST HAIL WAS REPORTED IN
SUTTONS BAY WITH GOLFBALL SIZED...OR 1.75 HAIL

THE THUNDERSTORM MOVED SLOWLY EAST TO NEAR OLD MISSION THEN
DIMINISHED WITH ONLY PEA SIZED HAIL REPORTED THUS FAR IN THE OLD MISSION AREA.

THE SEVERE THREAT FOR THE EVENING WILL CONTINUE TO BE
FROM ISOLATED LARGE HAIL AND HEAVY RAINS.  STORMS HAVE A
VERY SLOW MOVEMENT AND MAY TRACK OVER THE SAME AREA
THROUGH THE EVENING.

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    LELAND                    MI   1 INCH HAIL
05/15/01   LEELANAU                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CORRECTED TIME.

0417 PM    SUTTONS BAY               MI   1.75 INCH HAIL
05/15/01   LEELANAU                       REPORTED BY PUBLIC.

0418 PM    SUTTONS BAY               MI   1 INCH HAIL
05/15/01   LEELANAU                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

HIRSCH
Local storm report, May 15, 6:08 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
608 PM EDT TUE MAY 15 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    4 S EASTPORT              MI   .75 INCH HAIL
05/15/01   ANTRIM                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:20 PM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse40 min
May 15, 6:04 PM EDTSevere Thunderstorm WarningAPXAntrim26 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.